PDA

View Full Version : Just diagnosed have questions



Wailani
01-22-2008, 10:19 AM
My daughter was just diagnosed with systemic Lupus and the doctor started her on 40 mg Prednisone per day. He said she would have to be on it for at least 5 -6 weeks and then Plaquenil. I have a few questions:

She is taking the Prednisone 20 mg twice a day, when is the best time of day to take it?

Is 40mg a good dose, or could she get by on less like 20mg?

Is 6 weeks a realistic time frame to start tapering?

Should she have a bone density scan to get a reference since Prednisone will affect her bone density?

She also has Anemia and the doctor wants her to take 375mg ferrous sulfate 3 times a day. My understanding is the Anemia could be caused by Lupus through the Kidneys or Bone Marrow and in such cases Iron will not help. Shouldn't she have a Ferritin test to determine if Iron is low?

If she has trouble sleeping from the Prednisone what is the best approach? The doctor suggested Ambien, Xanax, etc. We ended up with a prescription for Valium.

I would appreciate any feedback.

Thanks

mnjodette
01-22-2008, 08:15 PM
I can only share my experience. I was instructed to take my prednisone in two doses - half in the AM, half in the PM. Doses are really very much dependant on what symptoms the prednisone is targeting. I've known people on massive doses of steroids when their kidneys were seriously threatened; and some who never took more than 10mg of prednisone at any time.

Tapering off prednisone can be very tricky (I'm sure your daughter's doctor talked to you about that.) If she's on prednisone for very long, she'll need to reduce it gradually to allow her body to begin producing it's own version of that chemcial once again.

My doctor did a bone density test shortly after I started taking prednisone. She thought it was a good idea to have a baseline. If I were you, I'd certainly ask about that.

You're smart to be proactive about your daughter's care. She's lucky to have you on looking out for her!

Saysusie
01-24-2008, 02:34 PM
Hi Wailani;
Prednisone is an oral, synthetic (man-made) corticosteroid used for suppressing the immune system and inflammation. These synthetic corticosteroids mimic the action of cortisol (hydrocortisone), the naturally-occurring corticosteroid produced in the body by the adrenal glands. Corticosteroids have many effects on the body, but they most often are used for their potent anti-inflammatory effects, particularly in those conditions in which the immune system plays an important role (such as Lupus).
As Mnjodette mentioned, the initial dose of prednisone varies depending on the condition being treated and the age of the patient. The starting dose
may be anywhere from 5 to 60 mg per day and this dose is often adjusted based on the response of the condition being treated. It may take days to weeks before conditions respond to treatment with Prednisone. Use of prednisone may cause the adrenal glands to atrophy and stop producing cortisol. That is why it is extremely important, when prednisone is discontinued after a period of use, that the dose of prednisone be tapered (lowered gradually) under the guidance of a doctor, to allow the adrenal glands time to recover and to start producing cortisol on their own. If prednisone is abruptly withdrawn after prolonged use, the adrenal glands are unable to produce enough cortisol to compensate for the withdrawal, and symptoms of corticosteroid insufficiency (adrenal crisis) may occur. These symptoms include nausea, vomiting and shock. Therefore, prednisone should be discontinued gradually so that the adrenal glands have time to recover and resume production of cortisol. Until the glands fully recover, it may be necessary to treat patients who have recently discontinued corticosteroids with a short course of corticosteroids during times of stress, infection, surgery, etc., times when corticosteroids are particularly important to the body.
It is recommended that prednisone be taken with food. Side effects of prednisone and other corticosteroids range from mild annoyances to serious, irreversible damage, and they occur more frequently with higher doses (higher than 60 mg) and more prolonged treatment. Side effects include retention of sodium (salt) and fluid, weight gain, high blood pressure, loss of potassium, headache and muscle weakness. Prednisone also causes puffiness of the face (moon face), growth of facial hair, thinning and easy bruising of the skin, impaired wound healing, glaucoma, cataracts, ulcers in the stomach and duodenum, worsening of diabetes, irregular menses, rounding of the upper back ("buffalo hump"), obesity, retardation of growth in children, convulsions, and psychiatric disturbances. The psychiatric disturbances include depression, euphoria, insomnia, mood swings, personality changes, and even psychotic behavior.

In terms of a taper regimen, the longer one has been taking steroids, the slower the tapering process will be. Tapering is generally done in increments, such as:
*by 5 mg increments when they are taking less than 40 mg of prednisone
*by only 2.5 mg when they reach 20 mg of prednisone
*by 1 mg increments once they reach 10 mg

Some doctors may suggest decreasing the dose on a daily basis for patients who have not been taking steroids long (less than a year), to monthly in those who have been on them a while (a year or more).
It is not uncommon, when patients first decrease the dose of prednisone, for them to feel some achiness or fatigue. These symptoms often resolve over 2- 7 days. If they do not, you and your doctor may elect to temporarily increase the dose and taper more slowly.
Again, as Mnjodette pointed out, when to begin tapering depends largely upon the dosage, what symptoms the prednisone was targeting and the age of the patient.
Anemia is the most common blood disorder in Lupus. About half of the patients with active lupus are anemic. The severity of the anemia is usually proportional to the activity level of a person's lupus. Fatigue, suffered by many patients with active lupus, can be attributed in part, to anemia. In Lupus patients, anemia may be caused by chronic inflammation, prolonged uremia, iron deficiency, or hemolytic anemia. Anemia in Lupus can be caused by several things, each with its own treatment regimen.
Anemia caused by Inflammation:
Inflammation is an important cause of anemia in lupus patients. Prolonged inflammation hinders the production of red blood cells by the bone marrow, the tissue hidden within bones that produces blood cells. Iron, which is essential for the production of hemoglobin, (the red pigment in cells), is not handled normally during inflammation and accumulates unused in the marrow tissue. Therefore, treatment with iron is useless in anemia due to inflammation. Only alleviation of the inflammatory condition restores normal red blood cell production.

Anemia caused by Uremia:
Prolonged uremia due to impaired kidney function, may also cause anemia in persons with lupus. Unlike the anemia of chronic inflammation, anemia caused by prolonged uremia can be treated with androgens (male hormones) or erythropoietin, the recently developed hormone that stimulates red cell production. Occasionally, severe forms of anemia induced by chronic uremia require blood transfusions.

Anemia caused by Iron Deficiency:
Iron deficiency, another common cause of anemia, is due to loss of blood from the body. Women with heavy or frequent menstrual periods may become iron deficient. Drugs used in the treatment of lupus, such as aspirin and Prednisone, can irritate the stomach and cause internal bleeding, thus resulting in iron-deficient anemia. In some cases, the seepage of blood from the stomach causes the stools to turn black. If this occurs, you should contact your doctor immediately! In other cases the blood loss is not as apparent and is detectable only by special examination of the stool (the guaiac test). Any anemic patient should have a test for blood loss from the stomach or intestines, since the source of bleeding requires identification and treatment. Unlike anemia caused by chronic inflammation, treatment with iron tablets for anemia caused by Iron Deficiency quickly corrects this problem.

It might be a good idea for you to discuss with her doctor the exact cause of her anemia if you are unsure if ferrous sulfate is the correct treatment.

With reference to sleep disturbances, many of us had to experiment with several different medications before we found the one that gave us the desired result. Here, to, it depends greatly upon the severity of the sleep disturbances and the biological make-up of the person taking the drug.

I hope that we've been helpful to you. Please let us know if you need anything further. I wish both you and your daughter the very best!

Peace and Blessings
Saysusie